Tornadoes · United States · Florida · 2022

EF0 tornado, Moore Haven, Florida, September 28, 2022

This EF0 tornado ran 1.1 miles across Glades County on September 28, 2022, touching down at 2:25 AM EDT and reaching 75 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 28, 2022
Touchdown
2:25 AM EDT (06:25 UTC)
Lifted
2:33 AM EDT (06:33 UTC)
On the ground
8 minutes
Path length
1.1 miles (1.8 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Glades County
Touchdown point
26.827, -81.078
Lift-off point
26.838, -81.091
Record number
2209280025-01

The damage survey

4 damage points were recorded along this path by NWS MFL, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A tropical depression formed in the central Caribbean Sea on September 23rd, then was upgraded to Tropical Storm Ian at 11 PM on September 23rd. Ian moved westward, then turned northwest on September 25th, passing just west of Jamaica and near the Cayman Islands. Ian became a hurricane on Monday, September 26th south of western Cuba, then moved north and made landfall in Pinar Del Rio Province, Cuba early on Tuesday, September 27th as a Category 3 hurricane with maximum sustained winds of 125 mph. ||Ian moved into the SE Gulf of Mexico around midday on Tuesday, September 27th, then moved over Dry Tortugas as a Category 3 hurricane later that evening. Ian strengthened over the SE Gulf of Mexico as it approached Southwest Florida, becoming a Category 4 hurricane at 7 AM on Wednesday, September 28th with maximum sustained winds of 155 mph and a lowest central pressure of 936 mb. Ian moved N-NE and made landfall in Cayo Costa west of Fort Myers at 3:05 PM on Wednesday, September 28th with maximum sustained winds of 150 mph and minimum central pressure of 940 mb. ||Ian moved NE across the central Florida peninsula during the evening and night of Wednesday, September 28th, finally being downgraded to a tropical storm about 20 miles west of Melbourne at 5 AM Thursday, September 29th. Ian moved off the east coast of Florida just north of Cape Canaveral during the mid-morning hours of Thursday, September 29th. ||Ian produced a catastrophic storm surge across coastal sections of SW Florida on Wednesday, September 28th. Storm surge from surveys was estimated in the 8-11 ft range above MHHW along the Gulf beaches from Naples north to Barefoot Beach, and extending inland about 1 mile. Storm surge of 4-7 ft above MHHW was surveyed in the Naples Bay area and extending north to the Naples Airport area, as well as in North Naples near the Cocohatchee River. Farther south and east along the coast, storm surge values were estimated at 5-7 feet above MHHW in Marco Island and Goodland, and 4-6 ft MHHW in Everglades City and Chokoloskee.||Wind gusts as high as 110 mph were measured in the Naples area at heights well above the standard surface elevation of 33 feet. Sustained winds in the 70-75 mph range likely occurred in NW Collier County as well as far western sections of Hendry and Glades counties. Elsewhere across South Florida, peak winds were generally in the 45-70 mph range. ||A total of 13 reported tornadoes were spawned by Ian on Tuesday, September 27th and early on Wednesday, September 28th as it was approaching the SW Florida coast, the strongest being an EF-2 in the Delray Beach area of Palm Beach County. ||Storm total rainfall amounts from 8 AM on September 26th to 8 AM on September 29th ranged from 4 to 10 inches across southern Florida. The highest rainfall amounts occurred in the day or two leading up to the storm's landfall, with highest values over western metro Broward County in the 8-10 inch range, as well as in parts of the city of Miami.||All of the associated effects of Ian in southern Florida resulted in 10 fatalities, at least 2 injuries, $2.2 billion in property damage, and at least $500,000 in crop damage. The vast majority of the damage was likely caused by the significant to major storm surge in Collier County. Of the 10 deaths, 2 were directly caused by the storm surge in Collier County, and the remaining 8 were indirectly caused by the storm during evacuation, preparation, and clean-up activities. The 13 associated tornadoes resulted in 2 injuries an estimated $2.5 million in property damage.||Six people were injured at South Pointe Pier Park on Miami Beach on September 30th by large waves caused by swells from the back side of Ian.

A tornado moved NW over portions of Moore Haven early Wednesday morning, September 28th. First signs of damage was tree damage near Park Avenue and Yaun Road, with siding and panel damage to a home on Park Avenue, as well as two storage trailers tipped near the Sportsman Village on Daniels Road next to the US 27 bridge. The damage path ended near the Moore Haven Yacht Club where siding damage to homes were observed. Damage is consistent with the higher end of the EF-0 scale.|Damage totals are estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 20:59 UTC and running to 09:00 UTC.

Issued (UTC)ExpiredProductOffice
15:10 UTC03:05 UTCHurricane WatchMFL
20:59 UTC09:00 UTCTornado WatchMFL
03:05 UTC06:15 UTCHurricane WarningMFL
06:19 UTC08:15 UTCFlood AdvisoryMFL
09:01 UTC21:00 UTCTornado WatchMFL
14:12 UTC17:15 UTCFlood AdvisoryMFL
14:23 UTC16:45 UTCFlood AdvisoryMFL
15:54 UTC21:00 UTCFlood WarningMFL
17:17 UTC12:00 UTCFlood AdvisoryMFL
00:00 UTC01:15 UTCFlood WarningMFL

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Sep 28, 1:33 AM EDT, 52 minutes earlier.

Area forecast discussion, Sep 28, 1:33 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Miami FL
133 AM EDT Wed Sep 28 2022

...New AVIATION...

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 506 PM EDT Tue Sep 27 2022

Hurricane Ian continues to slowly move northward through the
southeastern Gulf of Mexico towards the west coast of Florida. Outer
rain bands will continue to move across the region for the rest of
tonight and then again on Wednesday as well. With periods of heavy
rainfall continuing to move across the region during this time
frame, the potential for significant flooding will remain in place
across all of South Florida. So far, a widespread 3 to 5 inches of
rain has fallen over the eastern half of South Florida with a few
areas seeing upwards of 7 inches over the past 24 hours. In general,
an additional 6 to 8 inches of rainfall will be possible across the
region with isolated amounts of 12 inches. Therefore, the Flood
Watch will remain in effect for all of South Florida during this
time frame. The storm surge aspect of the storm will begin tonight
and likely reach its peak on Wednesday. With Hurricane Ian slowing
down as it approaches the coast, storm surge impacts could be
significant especially across the Collier County coastline.

As Hurricane Ian gets closer to the west coast of Florida, winds
will increase area wide later tonight and throughout the day on
Wednesday. The highest winds will be found mainly over the western
half of South Florida where sustained tropical storm force winds
will be possible. Farther to the east, winds will not be as strong,
however, frequent gusts to tropical storm force strength will be
possible late tonight into Wednesday.

As all of South Florida remains on the northeastern side of the
storm, the environment will continue to support the potential for a
few tornadoes through tonight and most of the day on Wednesday. A
Tornado Watch currently remains in effect for all of South Florida
through the early morning hours on Wednesday. The threat for
tornadoes should gradually diminish later on Wednesday afternoon as
the storm begins to move farther to the north.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 506 PM EDT Tue Sep 27 2022

Hurricane Ian will still be close enough on Wednesday night into
Thursday to continue to have impacts across South Florida during
this time frame. With forecast trends pushing slightly eastward, the
possibility of tropical storm force wind gusts will last throughout
the day on Thursday. The chances of showers and thunderstorms will
gradually decrease later on Thursday as Hurricane Ian continues to
move away from the region. Winds begin to slowly decrease Thursday
night and Friday but will stay gusty. By the weekend and into early
next week,

For the end of the week and into the upcoming weekend, Ian will
continue to weaken as it moves farther away from the region. This
will allow for the chances of showers and thunderstorms to gradually
decrease as a drier air mass filters into South Florida. Winds will
gradually decrease as well, however, they will remain out of the
south southwest during this time frame.

&&

.AVIATION...
(06Z TAFS)
Issued at 129 AM EDT Wed Sep 28 2022

Bands of rain and scattered storms will continue through the day.
Timing of the bands will be a bit difficult, so beyond the first
several hours of the TAF, will handle with prevailing groups.
Expect winds and gusts away from storms to continue increasing
through the day. The current TAF may be on the conservative side
with gusts, especially at APF. Expect stronger gusts in squalls.

&&

.MARINE...
Issued at 506 PM EDT Tue Sep 27 2022

Dangerous marine conditions will continue across the local waters
through Thursday night as Hurricane Ian moves slowly northward in
the Gulf of Mexico. Conditions across the Atlantic and Gulf waters
will gradually improve on Friday and into the upcoming weekend.

&&

.BEACHES...
Issued at 506 PM EDT Tue Sep 27 2022

Dangerous beach conditions will continue across all South Florida
beaches through at least Thursday as Hurricane Ian slowly approaches
the west coast of Florida.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            88  79  89  77 /  80  70  60  50
West Kendall     87  78  89  75 /  80  70  60  50
Opa-Locka        87  78  89  77 /  80  70  60  50
Homestead        87  78  87  75 /  80  70  60  50
Fort Lauderdale  87  80  89  77 /  90  70  60  50
N Ft Lauderdale  87  80  88  77 /  90  70  60  50
Pembroke Pines   87  78  88  76 /  80  70  60  50
West Palm Beach  87  78  88  76 /  90  80  70  50
Boca Raton       89  78  90  76 /  90  70  60  50
Naples           85  79  84  76 /  90  80  70  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ067-068-071>075-168-172>174.

     Flood Watch through Thursday morning for FLZ063-066>075-168-
     172>174.

     Hurricane Warning for FLZ063-066-069-070.

     Storm Surge Warning for FLZ069-075.

     Storm Surge Watch for FLZ174.

AM...Hurricane Watch for AMZ610.

     Tropical Storm Warning for AMZ610-630-650-651-670-671.

GM...Tropical Storm Warning for GMZ657.

     Hurricane Warning for GMZ656-676.

&&

SHORT TERM...CWC
LONG TERM....CWC
AVIATION...Harrigan
Hazardous weather outlook, Sep 27, 5:22 PM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
522 PM EDT Tue Sep 27 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
282130-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
522 PM EDT Tue Sep 27 2022

...Hurricane Ian Continues to Move Northward in the Gulf...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

Please refer to the Hurricane Local statement and Hurricane Threat
and Impacts graphics: www.weather.gov/srh/tropical?office=mfl#hti

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Sep 27, 9:09 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
909 PM EDT TUE SEP 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     2 SSW PLANTATION        26.10N 80.26W
09/27/2022                   BROWARD            FL   PUBLIC

            LARGE TREE DOWN IN THE PUBLIX PLAZA NEAR
            I-595 AND PINE ISLAND RD.

&&

DH
Local storm report, Sep 27, 10:30 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1030 PM EDT TUE SEP 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TORNADO          2 E COOPER CITY         26.07N 80.23W
09/27/2022                   BROWARD            FL   PUBLIC

            PUBLIC REPORT OF TORNADO WITNESSED ON THE
            GROUND, WITH SUBSEQUENT DAMAGE ALSO
            WITNESSED. REPORT RELAYED VIA SOCIAL MEDIA.

&&

DH
Local storm report, Sep 27, 10:33 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1033 PM EDT TUE SEP 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TORNADO          2 NNE LION COUNTRY SAFA 26.73N 80.35W
09/27/2022                   PALM BEACH         FL   PUBLIC

            PUBLIC REPORT OF WITNESSING A TORNADO AS
            WELL AS NUMEROUS TREE BRANCHES DOWN AND A
            TREE WITH A 12 INCH TRUNK SNAPPED.

&&

DH
Local storm report, Sep 27, 11:59 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1159 PM EDT TUE SEP 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TORNADO          3 WSW DELRAY BEACH      26.44N 80.13W
09/27/2022                   PALM BEACH         FL   PUBLIC

            VIDEO FROM THE PUBLIC SHOWS TORNADO ON THE
            GROUND NEAR KINGS POINT, FL.

&&

ATV
Local storm report, Sep 28, 12:14 AM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1214 AM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TORNADO          3 WSW DELRAY BEACH      26.44N 80.13W
09/27/2022                   PALM BEACH         FL   BROADCAST MEDIA

            MEMBER OF THE MEDIA REPORTED DAMAGE TO CARS
            AND INFRASTRUCTURE IN KINGS POINT. DAMAGE
            INCLUDES OVERTURNED AND TOPPLED CARS WITH
            WINDOWS BLOWN OUT AND A LARGE TREE TRUNK
            DRIVEN THROUGH AN APARTMENT BUILDING. REPORT
            RELAYED VIA SOCIAL MEDIA.

&&

ATV
Local storm report, Sep 28, 2:07 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIAMI FL
207 AM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TROPICAL STORM   5 SSE MIAMI BEACH       25.75N 80.10W
09/27/2022                   AMZ651             FL   MESONET

            MESONET STATION XGVT GOVERNMENT CUT MEASURED
            A GUST OF 58 MPH.

0742 PM     TROPICAL STORM   3 N KEY BISCAYNE        25.73N 80.16W
09/27/2022                   AMZ651             FL   BUOY

            BUOY STATION VAKF1 VIRGINIA KEY, FL MEASURED
            A GUST OF 44 MPH.

0815 PM     TROPICAL STORM   2 E DANIA BEACH         26.06N 80.11W
09/27/2022                   AMZ651             FL   MESONET

            MESONET STATION XDAN DANIA PIER MEASURED A
            GUST OF 55 MPH.

0815 PM     TROPICAL STORM   3 NE DANIA BEACH        26.09N 80.11W
09/27/2022                   AMZ651             FL   MESONET

            MESONET STATION XPEG PORT EVERGLADES
            MEASURED A GUST OF 60 MPH.

0818 PM     TROPICAL STORM   3 ENE DANIA BEACH       26.08N 80.10W
09/27/2022                   AMZ651             FL   MESONET

            MESONET STATION PEGF1 2 NE DANIA BEACH
            MEASURED A 63 MPH GUST.

0910 PM     TROPICAL STORM   2 S LIGHTHOUSE POINT    26.26N 80.08W
09/27/2022                   AMZ651             FL   MESONET

            MESONET STATION XHBI HILLSBORO INLET
            MEASURED A GUST OF 45 MPH.

1010 PM     TROPICAL STORM   2 SE AVENTURA           25.94N 80.12W
09/27/2022                   AMZ651             FL   MESONET

            MESONET STATION 1843W FSWN SUNNY ISLES BEACH
            MEASURED A GUST OF 44 MPH.

0738 PM     TROPICAL STORM   3 SW KEY BISCAYNE       25.66N 80.19W
09/27/2022                   AMZ630             FL   MESONET

            MESONET STATION XKBS BISCAYNE BAY LIGHT 20
            MEASURED A GUST OF 51 MPH.

0745 PM     TROPICAL STORM   3 SSW MIAMI BEACH       25.77N 80.15W
09/27/2022                   AMZ630             FL   MESONET

            MESONET STATION XDGE BISCAYNE BAY HARBOR
            PILOTS MEASURED A GUST OF 45 MPH.

0747 PM     TROPICAL STORM   3 SSW MIAMI BEACH       25.77N 80.15W
09/27/2022                   AMZ630             FL   MESONET

            MESONET STATION XBBH DODGE ISLAND MEASURED A
            GUST OF 51 MPH.

1105 PM     TROPICAL STORM   3 E LIBERTY CITY        25.82N 80.18W
09/27/2022                   AMZ630             FL   MESONET

            MESONET STATION XMSP MORNINGSIDE PARK
            MEASURED A GUST OF 47 MPH.

0930 PM     TROPICAL STORM   2 E DELRAY BEACH        26.47N 80.06W
09/27/2022                   AMZ650             FL   MESONET

            MESONET STATION 1847W FSWN DELRAY BEACH
            NORTH MEASURED A GUST OF 44 MPH.

0950 PM     TROPICAL STORM   2 SE DELRAY BEACH       26.44N 80.06W
09/27/2022                   AMZ650             FL   MESONET

            MESONET STATION 1840W FSWN DELRAY BEACH
            ATLANTIC DUNES MEASURED A GUST OF 43 MPH.

1029 PM     TROPICAL STORM   2 WNW JUPITER           26.94N 80.12W
09/27/2022                   AMZ650             FL   MESONET

            MESONET STATION FW8656 JUPITER MEASURED A
            GUST OF 59 MPH.

1054 PM     TROPICAL STORM   2 ESE LAKE WORTH        26.61N 80.03W
09/27/2022                   AMZ650             FL   BUOY

            BUOY STATION LKWF1 LAKE WORTH PIER, FL
            MEASURED A GUST OF 43 MPH.

1118 PM     TROPICAL STORM   1 N JUNO BEACH          26.89N 80.06W
09/27/2022                   AMZ650             FL   MESONET

            MESONET STATION XJUP JUNO BEACH PIER
            MEASURED A GUST OF 46 MPH.

0933 PM     TROPICAL STORM   1 NE BOCA RATON         26.37N 80.09W
09/27/2022                   PALM BEACH         FL   MESONET

            MESONET STATION XBOC BOCA RATON MEASURED A
            GUST OF 42 MPH.

0750 PM     TROPICAL STORM   1 SSW CORAL GABLES      25.72N 80.28W
09/27/2022                   MIAMI-DADE         FL   MESONET

            MESONET STATION 0081W 1.0 SW CORAL GABLES
            MEASURED A GUST OF 46 MPH.

0750 PM     TROPICAL STORM   2 NW MIAMI              25.79N 80.22W
09/27/2022                   MIAMI-DADE         FL   MESONET

            MESONET STATION 0235W 1.6 NW MIAMI MEASURED
            A GUST OF 56 MPH.

0800 PM     TROPICAL STORM   2 ENE SWEETWATER        25.77N 80.34W
09/27/2022                   MIAMI-DADE         FL   PUBLIC

            DOWN TREES. SHINGLES AND AWNINGS BLOWN DOWN
            IN NEIGHBORHOOD AND ON THE STREET.

1000 PM     TROPICAL STORM   HOMESTEAD               25.47N 80.47W
09/27/2022                   MIAMI-DADE         FL   MESONET

            MESONET STATION 1807W FSWN MIAMI DADE
            COLLEGE HOMESTEAD MEASURED A GUST OF 45 MPH.

1021 PM     TROPICAL STORM   2 ENE MIAMI LAKES       25.92N 80.28W
09/27/2022                   MIAMI-DADE         FL   ASOS

            ASOS STATION KOPF MIAMI OPA LOCKA MEASURED A
            GUST OF 40 MPH.

1208 AM     TROPICAL STORM   6 SSE PRINCETON         25.43N 80.35W
09/28/2022                   MIAMI-DADE         FL   MESONET

            MESONET STATION XTKY TURKEY POINT MEASURED A
            GUST OF 53 MPH.

1209 AM     TROPICAL STORM   4 SSE PRINCETON         25.47N 80.37W
09/28/2022                   MIAMI-DADE         FL   AWOS

            AWOS STATION KHST HOMESTEAD AFB MEASURED A
            GUST OF 44 MPH.

0138 AM     TROPICAL STORM   1 NE PERRINE            25.63N 80.30W
09/28/2022                   MIAMI-DADE         FL   MESONET

            MESONET STATION XSOM SOUTH MIAMI MEASURED A
            GUST OF 48 MPH.

1246 AM     TROPICAL STORM   2 WNW EAST NAPLES       26.15N 81.77W
09/28/2022                   COLLIER            FL   ASOS

            ASOS STATION KAPF NAPLES MUNICIPAL MEASURED
            A GUST OF 40 MPH.

0816 PM     TROPICAL STORM   1 E DANIA BEACH         26.06N 80.13W
09/27/2022                   BROWARD            FL   MESONET

            MESONET STATION XPES PORT EVERGLADES SOUTH
            MEASURED A GUST OF 43 MPH.

1014 PM     TROPICAL STORM   1 NW DANIA BEACH        26.07N 80.15W
09/27/2022                   BROWARD            FL   ASOS

            ASOS STATION KFLL FORT LAUDERDALE/HOLLYWOOD
            INTL AIRPORT MEASURED A GUST OF 41 MPH.

1037 PM     TROPICAL STORM   4 W PEMBROKE PINES      26.02N 80.40W
09/27/2022                   BROWARD            FL   MESONET

            MESONET STATION FW1651 PEMBROKE PINES
            MEASURED A GUST OF 43 MPH.

1106 PM     TROPICAL STORM   3 SE FORT LAUDERDALE    26.10N 80.12W
09/27/2022                   BROWARD            FL   MESONET

            MESONET STATION AU497 FORT LAUDERDALE
            MEASURED A GUST OF 42 MPH.

0100 AM     TROPICAL STORM   3 ESE MIRAMAR           25.97N 80.31W
09/28/2022                   BROWARD            FL   MESONET

            MESONET STATION XFLM FLAMINGO MEASURED A
            GUST OF 43 MPH.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Miami, FL (KMFL), 00:00Z

6.4 hours before the tornado, 138 km from the path. September 28, 2022.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2022-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1796 joules per kilogram, CIN -7, lifted condensation level 714 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Miami, FL at 00:00Z on 2022-09-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 230 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1796 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
3413 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
2.3
Supercell composite
17.4
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Miami, FL (KMFL), 12:00Z

5.6 hours after it, 138 km from the path. September 28, 2022.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2022-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 65 joules per kilogram, CIN -133, lifted condensation level 559 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Miami, FL at 12:00Z on 2022-09-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 191 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-133 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0
0-3 km lapse rate
-2.4 K/km

Open this sounding in Storm Lab

The radar

The Melbourne radar (KMLB), 149 km away, was scanning. The volume nearest the touchdown began at 06:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of September 28, 2022

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 285:56 AM EDTEF0Palm Beach, FL0.250$2,000
September 283:32 PM EDTEF0Brevard, FL3.0100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.